Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 67, NWS Memphis, TN

April 24, 2004Cross County, Poinsett County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 24, 2004, 6:10 PM CDT for Cross County, Poinsett County, Arkansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2004, 6:10 PM CDT (23:10 UTC)
Expired
Apr 24, 2004, 7:00 PM CDT
In force
50 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Cross County, AR, Poinsett County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 12:10 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WUUS54 KMEG 242310
SVRMEM
ARC037-111-250000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
610 PM CDT SAT APR 24 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROSS COUNTY IN EASTERN ARKANSAS
  POINSETT COUNTY IN EASTERN ARKANSAS

* UNTIL 700 PM CDT

* AT 610 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM WEINER TO WYNNE...MOVING NORTHEAST AT 45 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 700 PM CDT INCLUDE...
  CHERRY VALLEY...
  PARKIN...
  HARRISBURG...
  GREENFIELD...
  TRUMANN...
  TYRONZA...MARKED TREE...

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3571 9104 3516 9102 3515 9052 3544 9052
          3549 9034 3570 9032

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:40 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 24, 3:40 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT SAT APR 24 2004

.DISCUSSION...
A DEVELOPING CYCLONE IN EASTERN KS WITH A FRONT ARCING SOUTHEAST
THROUGH MISSOURI AND THEN SOUTH THROUGH CENTRAL AR BROUGHT
SHOWERS AND THUNDERSTORMS TO ARKANSAS THROUGH THE DAY. A LINE OF
STORMS NOW IS LOCATED FROM NC TO SC AR. SOME OF THE STORMS HAVE
BEEN SEVERE WITH DAMAGING WINDS. THEY WILL MOVE FARTHER EAST
THROUGH THE NIGHT AHEAD OF THE MENTIONED FRONT. A TORNADO WATCH
HAS BEEN ISSUED UNTIL 8 PM CDT BECAUSE OF THESE STORMS FOR
MIDSOUTH COUNTIES WEST OF THE MISSISSIPPI RIVER.

LATER IN THE EVENING...THE LINE OF SHOWER/THUNDERSTORMS WILL
LOOSE SOME OF THEIR SEVERE CHARACTERISTICS. BUT...THE STORMS
COULD PRODUCE A LOT OF RAIN WHICH COULD CAUSE FLOODING TONIGHT.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...TORNADO WATCH UNTIL 8 PM/FLOOD WATCH TONIGHT.
MS...NONE.
MO...TORNADO WATCH UNTIL 8 PM/FLOOD WATCH TONIGHT.
TN...NONE.
&&

RENCH
Hazardous weather outlook, Apr 24, 4:05 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
405 PM CDT SAT APR 24 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-251000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
405 PM CDT SAT APR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE MIDSOUTH
TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...HEAVY RAIN AND ISOLATED TORNADOES. A TORNADO
WATCH HAS BEEN ISSUED WEST OF THE MISSISSIPPI RIVER UNTIL 8 PM.
EASTERN ARKANSAS AND THE BOOTHEEL WILL BE IN A THREAT FOR SEVERE
WEATHER DURING THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL MOVE OUT OF THE MID-SOUTH DURING THE DAY SUNDAY.
THUNDERSTORMS ARE EXPECTED JUST AHEAD OF THE COLD FRONT. THERE WILL
BE A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY FOR THOSE PORTIONS OF
THE MID-SOUTH EAST OF THE MISSISSIPPI RIVER. AGAIN...THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THE TIME OF HIGHEST
THREAT ON SUNDAY WILL BE BETWEEN 6 AM AND 2 PM.

THE RISK OF HAZARDOUS WEATHER FOR SUNDAY NIGHT THROUGH FRIDAY IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND POSSIBLY THIS
EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Apr 24, 5:53 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
553 PM CDT SAT APR 24 2004

ARZ027-035-242345-
CROSS AR-POINSETT AR-
553 PM CDT SAT APR 24 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CROSS AND POINSETT
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES NORTHWEST OF
HICKORY RIDGE TO 13 MILES WEST OF WYNNE AT 553 PM CDT...MOVING
NORTHEAST AT 35 MPH.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CROSS AND POINSETT COUNTIES...INCLUDING THE CITIES OF
HARRISBURG...PARKIN...TRUMANN AND WYNNE...SHOULD MONITOR THIS STORM
CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:10 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett50 min
Apr 23, 7:59 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett31 min
Apr 23, 8:27 PM CDTFlash Flood WarningMEGCraighead3 hr
Apr 23, 8:46 PM CDTSevere Thunderstorm WarningMEGMississippi29 min
Apr 24, 6:25 PM CDTSevere Thunderstorm WarningMEGCraighead50 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.